Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Dec 13, 2020, 4:07 AM CST for 14 counties in Texas. It took effect at Dec 13, 2020, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2020, 4:07 AM CST (10:07 UTC)
- In effect from
- Dec 13, 2020, 11:00 AM CST
- Expired
- Dec 13, 2020, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS84 KEWX 131007 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 407 AM CST Sun Dec 13 2020 ...A RED FLAG WARNING IS IN EFFECT ACROSS THE RIO GRANDE AND EDWARDS PLATEAU FROM 11 AM TODAY THROUGH 6 PM THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... ...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS EAST OF A LLANO TO SAN ANTONIO TO PLEASANTON LINE THIS AFTERNOON DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... .A cold front will move through the area today, bringing chances for rain mainly across the eastern half of South Central Texas. Behind the cold front, winds will increase to sustained 20-30 mph, with gusts as high as 50 mph mainly out west. This will combine with very dry air behind the frontal boundary to produce Critical fire weather across parts of the Edwards Plateau and Rio Grande Plains. Elevated to near critical fire weather conditions are expected for areas east of the Red Flag Warning. TXZ183>185-202>204-217>219-228-140000- /O.UPG.KEWX.FW.A.0003.201213T1800Z-201214T0000Z/ /O.NEW.KEWX.FW.W.0005.201213T1700Z-201214T0000Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Dimmit- 407 AM CST Sun Dec 13 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE AND EDWARDS PLATEAU... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ171-186>188-140000- /O.NEW.KEWX.FW.W.0005.201213T1700Z-201214T0000Z/ Llano-Kerr-Bandera-Gillespie- 407 AM CST Sun Dec 13 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 6 PM CST this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
601 WWUS84 KEWX 132357 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 557 PM CST Sun Dec 13 2020 ...RED FLAG WARNING WILL ALLOWED TO BE EXPIRED... TXZ171-183>188-202>204-217>219-228-140100- /O.EXP.KEWX.FW.W.0005.000000T0000Z-201214T0000Z/ Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde- Medina-Maverick-Zavala-Frio-Dimmit- 557 PM CST Sun Dec 13 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL COUNTRY AND THE WESTERN COUNTIES... Latest observations are showing an increase of the relative humidity values as temperatures quickly fall with the loss of the daytime solar radiation. Therefore, we will allow for the Red Flag Warning to be expired as of 6 PM CST, however, elevated to near critical conditions could persist for the next hour or so as the winds remain breezy to strong with gusts up to 40 mph across some locations. The winds should stay breezy through this evening before subsiding into and throughout the overnight hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 13, 3:29 AM CST, 38 minutes earlier.
Area forecast discussion, Dec 13, 3:29 AM CST, 38 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 329 AM CST Sun Dec 13 2020 .SHORT TERM (Today through Monday)... We have several features for the short term period that are going to make this time frame very interesting. First, we have a warm front moving across the coastal plains and forecast to push across the southeast and east portion of Texas later today. Second, a cold front is forecast to push across the northwest portion of South Central Texas by day break or shorty after. The cold front is expected to move across the I-35 corridor around noon and exiting the far southeast of the area between 3 PM and 4 PM. However, before the cold front pushes across the area, we are expecting light showers and patchy to areas of fog for the rest of the overnight hours and early Sunday morning across the eastern two thirds of South Central Texas. Can't rule out some areas where dense fog could develop around day break ahead of the cold front mainly across the western Hill country, the escarpment and areas west of Interstate 35 including both Austin and San Antonio metro areas. We will be monitoring this closely in the event of issuing a Dense Fog advisory later this morning is needed. The third feature, a surface low developing across the middle Texas coast is forecast to push into the upper Texas coast by noon. So by this time around we will have a coastal surface low interacting with a cold front, resulting in scattered to numerous showers and thunderstorms mainly along and east of Highway 281. Some of these storms could produce wind gusts up to 40 mph. The time frame for better chances for rain across the area is from noon through 4 PM. Storm rainfall amounts could range from one tenth to two tenth of an inch along and east of Highway 281 and less than one tenth of an inch to the west. As the cold front pushes from northwest to southeast later today, a strong pressure gradient develops to create breezy to windy conditions across South Central Texas. A Wind Advisory is in effect from 10 AM through 6 PM for areas along and west of Interstate 35, including Austin but excluding San Antonio. Winds across Bexar Counties are expected to stay below wind advisory criteria (15 to 25 MPH but gusts could get up to 35 mph. A channeling effect is expected along the Rio Grande where wind gusts could reach 50 MPH mid to late afternoon. So, three features that will make this first forecast period interesting also bring a very dry airmass behind the cold front. Relative humidity values will fall to the teens and lower 20s for areas along and west of Highway 281, excluding Bexar County. This translates to Fire Weather concerns. More on this in the Fire Weather section. Winds will begin to die down after 6 PM this evening but will stay around 15 to 25 MPH through midnight tonight. The dry and cold airmass behind the frontal boundary will take overnight lows into the upper 20s across the Hill Country and Edwards Plateau with mid to upper 30s expected elsewhere. With the Wind chill factor in consideration, temperatures may feel in the upper teens and lower 20s for a few hours across the Hill Country by day break. Other areas may feel like in the upper 20s and lower 30s. The cold airmass remains for the day on Monday with highs only in the 50s. Winds switch to the southeast later in the day. Skies to stay mostly sunny on Monday. && .LONG TERM (Monday Night through Saturday)... Light southerly flow should be back in place Monday night but overnight lows will remain in the 30s with another freeze possible for low-lying areas in the Hill Country. The next shot of cold air arrives Tuesday as another system moves through the plains north of our area. Temperatures behind this front will be in the 50s to near 60 on Wednesday afternoon, but slightly drier air should lead to a freeze for much of the area Thursday morning. South flow returns by Thursday afternoon leading to a slight warm-up for the end of the period. Models are showing the next system to arrive on Saturday and this system could bring a chance of rain to the eastern counties Friday night into Saturday. && .FIRE WEATHER... A Pacific front ahead of the main Canadian front will move through the area late this morning and early this afternoon. Dewpoints will likely drop into the teens for areas mainly west of Highway 281 which will lead to afternoon humidity values in the 15-20% range for these locations. Winds behind the front will be 20-30 mph with gusts up to 45 mph and this will lead to critical fire weather conditions as fuels remained cool with little rain noted in the western CWA. A Red Flag Warning is in effect for locations west of a Llano to Bandera to Pearsall line from 11 AM through 6 PM. Conditions will improve as the Canadian front makes it into the area, which will actually increase dewpoints. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 34 55 36 64 / 60 0 0 0 0 Austin Bergstrom Intl Airport 71 34 55 34 65 / 60 0 0 0 0 New Braunfels Muni Airport 76 36 58 37 68 / 40 0 0 0 0 Burnet Muni Airport 65 32 53 35 61 / 70 0 0 0 0 Del Rio Intl Airport 71 35 59 36 69 / - 0 0 0 0 Georgetown Muni Airport 68 32 53 34 63 / 80 0 0 0 0 Hondo Muni Airport 75 32 59 34 67 / 30 0 0 0 0 San Marcos Muni Airport 73 33 56 34 66 / 50 0 0 0 0 La Grange - Fayette Regional 72 36 55 38 64 / 80 0 0 0 - San Antonio Intl Airport 74 35 57 36 66 / 40 0 0 0 0 Stinson Muni Airport 75 35 57 36 66 / 30 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 6 PM CST this evening for Bandera-Dimmit-Edwards-Frio-Gillespie-Kerr-Kinney-Llano- Maverick-Medina-Real-Uvalde-Val Verde-Zavala. Wind Advisory from 10 AM this morning to 6 PM CST this evening for Bandera-Blanco-Burnet-Dimmit-Edwards-Gillespie-Hays-Kendall-Kerr- Kinney-Llano-Maverick-Real-Travis-Uvalde-Val Verde-Williamson- Zavala. && Short-Term/Aviation...17 Long-Term...Hampshire
Hazardous weather outlook, Dec 12, 8:21 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 821 PM CST Sat Dec 12 2020 TXZ171>173-183>194-202>209-217>225-228-140230- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 821 PM CST Sat Dec 12 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Patchy to areas of dense fog could develop late overnight tonight into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Wind Advisory is in effect for Sunday across portions of the Southern Edwards Plateau and Rio Grande Plains from 10 am through the afternoon. Conditions may result in eastward expansion into Sunday evening. Critical Fire Weather conditions are possible along and west of a Rocksprings to Hondo to Dilley line where a Fire Weather Watch is in effect for Sunday afternoon. Elevated to near critical fire weather conditions are expected elsewhere Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 7:34 PM CST | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 28 hr |
| Dec 13, 9:07 AM CST | Dense Fog Advisory | EWX | Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 14 more | 113 min |
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.